Tennessee, 2012

Winter Weather in Tennessee, December 29 to 30, 2012

December 29 to 30, 2012 · NWS OHX · 8 events in 8 counties and zones

Light snow showers fell across much of Middle Tennessee on December 29 as a fast moving upper level disturbance moved across the region. Light snow accumulations were reported generally along and east of the I-65 corridor, with significant impacts on roadways including road closures and numerous vehicle accidents.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Light snow showers fell across much of Middle Tennessee on December 29 as a fast moving upper level disturbance moved across the region. Light snow accumulations were reported generally along and east of the I-65 corridor, with significant impacts on roadways including road closures and numerous vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 29, 11:28 AM CST, 32 minutes earlier.

Area forecast discussion, Dec 29, 11:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1128 AM CST SAT DEC 29 2012

.AVIATION...
UPSTREAM OBSERVATIONS INDICATE CKV AND BNA WILL CONTINUE TO SEE
MVFR CIGS AND VIS AS AN AREA OF LIGHT SNOW SHOWERS WITHIN A LAYER
OF STRATUS APPROACHES. WINDS ALSO NOT AS GUSTY UPSTREAM WITH MOST
SITES SHOWING STEADY NORTHWEST WINDS ABOUT 10 TO 15 KTS...BUT
STILL EXPECT GUSTS TO 20KTS AT CSV THIS AFTERNOON AND EVENING. CSV
WILL LIKELY MAINTAIN IFR CIGS WITH OCCASIONAL VISIBILITY DROPS
BELOW 3SM. CONDITIONS WILL IMPROVE OVERNIGHT WITH CLEARING SKIES
AND LIGHT WINDS EXPECTED AT ALL THREE SITES BY DAYBREAK AS HIGH
PRESSURE MOVES OVERHEAD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05
Hazardous weather outlook, Dec 29, 5:04 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
504 AM CST SAT DEC 29 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-301115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
504 AM CST SAT DEC 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER-LEVEL DISTURBANCE WILL TRAVERSE MIDDLE TENNESSEE THIS
AFTERNOON AND EVENING. AS A RESULT...SCATTERED LIGHT SNOW SHOWERS
ARE EXPECTED...WITH LIGHT ACCUMULATIONS OF AROUND A HALF INCH OR
LESS POSSIBLE ACROSS PORTIONS OF THE CUMBERLAND PLATEAU. THE SNOW
SHOWERS COMBINED WITH GUSTY NORTHWEST WINDS UP TO 30 MPH WILL
IMPACT TRAVEL LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Davidson

When
December 29, 12:00 PM CST to December 30, 12:00 AM CST
Where
Davidson forecast zone
Reported by
Social Media
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Light snow with accumulations up to two tenths of an inch fell during the afternoon hours and froze onto some area roadways by evening. Numerous vehicle accidents were reported due to the icy roadways, including at the Old Hickory Boulevard exit on I-65 in Brentwood.

Winter Weather, Williamson

When
December 29, 12:00 PM CST to December 30, 12:00 AM CST
Where
Williamson forecast zone
Reported by
Social Media
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Light snow with accumulations up to two tenths of an inch fell during the afternoon hours and froze onto some area roadways by evening. Numerous vehicle accidents were reported due to the icy roadways, including on Highway 840 east of I-65.

Winter Weather, Rutherford

When
December 29, 12:00 PM CST to December 30, 12:00 AM CST
Where
Rutherford forecast zone
Reported by
Social Media
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Light snow with accumulations up to two tenths of an inch fell during the afternoon hours and froze onto some area roadways by evening. Numerous vehicle accidents were reported due to the icy roadways, including on Highway 840 west of I-24 near Arrington.

Winter Weather, Grundy

When
December 29, 2:00 PM CST to December 30, 12:00 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Light snow with accumulations up to one inch fell during the afternoon and evening hours across Grundy County. Several roadways were covered in snow and icy including Clouse Hill Road.

Winter Weather, Jackson

When
December 29, 2:00 PM CST to December 30, 12:00 AM CST
Where
Jackson forecast zone
Reported by
911 Call Center
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Light snow with accumulations up to one half inch fell during the afternoon and evening hours across Jackson County. Several roadways were covered in snow and icy including Highway 56.

Winter Weather, Warren

When
December 29, 2:00 PM CST to December 30, 12:00 AM CST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Light snow with accumulations up to one half inch fell during the afternoon and evening hours across Warren County. Several roadways were covered in snow and icy.

Winter Weather, Fentress

When
December 29, 4:00 PM CST to December 30, 12:00 AM CST
Where
Fentress forecast zone
Reported by
Emergency Manager
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Light snow with accumulations up to one half inch fell during the afternoon and evening hours across Fentress County. One half of the state and county roads in the county were covered by snow with some vehicle accidents.

Winter Weather, Cumberland

When
December 29, 4:00 PM CST to December 30, 12:00 AM CST
Where
Cumberland forecast zone
Reported by
Public
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Light snow with accumulations up to one inch fell during the afternoon and evening hours across Cumberland County. Several roadways were covered in snow and icy mainly above 1900 feet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424296, 424299, 424300, 424306, 424307, 424309, 424304, 424305.